Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 2001;39(2):143-51.

Rhabdomyolysis in isoniazid poisoning.

Author information

  • 1National Poison Control and Information Service, University of the Philippines-College of Medicine, Philippine General Hospital, Manila. lcrp@kulog.upm.edu.ph

Abstract

BACKGROUND:

Rhabdomyolysis is one of the reported complications of isoniazid poisoning, but relevant data are limited.

METHODS:

A retrospective study was conducted on isoniazid poisoning cases seen at the Philippine General Hospital over 5 years (1992-1997). Patients excluded from the study were those who coingested other substances, including hepatotoxic and nephrotoxic drugs, those with underlying medical illnesses, and those without creatine phosphokinase muscle fraction determinations.

RESULTS:

Out of the 270 cases of isoniazid poisoning, 52 patient records were reviewed. Common clinical manifestations were seizures (100%), depressed sensorium (53%), and vomiting (45%). Laboratory results showed leukocytosis (74.5%), metabolic acidosis (29%), and impaired liver function tests (21%). Creatine phosphokinase muscle fraction was elevated in 59.6% of cases, beginning at a dose of 2.4 g. Values peaked on days 5 and 6 and declined on days 7 and 8. Statistically significant correlations were observed for the elevation of creatine phosphokinase muscle fraction with the duration/amount of drug ingested and the frequency of seizure. No correlation was observed between the frequency of seizures and elevated creatine phosphokinase muscle fraction nor between the time delay in consultation and elevation of creatine phosphokinase muscle fraction.

CONCLUSIONS:

The incidence of rhabdomyolysis in isoniazid poisoning was 3/100 cases a year. The findings suggesting its direct toxic effect on the muscles may not be clinically relevant.

PMID:
11407500
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk